Advanced Search
Article Contents
Article Contents

A disconnected deformation space of rational maps

EH: Supported in part by a collaboration grant from the Simons Foundation #209171.
SK: Supported in part by the NSF and the Sloan Foundation.
Abstract Full Text(HTML) Figure(2) Related Papers Cited by
  • The deformation space of a branched cover $f:(S^2,A)\to (S^2,B)$ is a complex submanifold of a certain Teichmüller space, which consists of classes of marked rational maps $F:(\mathbb{P}^1,A')\to (\mathbb{P}^1,B')$ that are combinatorially equivalent to $f$. In the case $A=B$, under a mild assumption on $f$, William Thurston gave a topological criterion for which the deformation space of $f:(S^2,A)\to (S^2,B)$ is nonempty, and he proved that it is always connected. We show that if $A\subsetneq B$, then the deformation space need not be connected. We exhibit a family of quadratic rational maps for which the associated deformation spaces are disconnected; in fact, each has infinitely many components.

    Mathematics Subject Classification: Primary: 37F45, 37F20, 37F10; Secondary: 20F36.


    \begin{equation} \\ \end{equation}
  • 加载中
  • Figure 1.  The space $\mathscr X$ (on the left) is the complement in $\mathbb{C}^2$ of the five solid black lines. The dashed diagonal line is $\mathscr E$. The space $\mathscr Q$ (on the right) is the complement in $\mathbb{C}^2$ of the three solid black lines intersecting at $(1, 0)$. The line $\mathscr L$ is the image of $\mathscr K_1$ and $\mathscr K_2$ under the map $\mathfrak{s}$; it is tangent to the dashed conic $\mathfrak{s}(\mathscr E)$ at $q_0$.

    Figure 2.  The space $\mathscr{W}_f$ is the complement of the black curves in $\mathbb{C}^2$ (including the axes). The space $\mathscr{V}_f\subseteq \mathscr{W}_f$ is represented by the grey diagonal line.

  • [1] J. Birman, Braids, Links and Mapping Class Groups, Annals of Math. Studies, No. 82, Princeton University Press, Princeton N. J., 1974.
    [2] X. Buff, G. Cui and L. Tan, Teichmüller spaces and holomorphic dynamics, in Handbook of Teichmüller Theory, Vol. Ⅳ (ed. A. Papadopoulos), IRMA Lect. Math. Theor. Phys., 19, Eur. Math. Soc., Zürich, 2014,717–756. doi: 10.4171/117-1/17.
    [3] A. Douady and J. H. Hubbard, A Proof of Thurston's characterization of rational functions, Acta Math., 171 (1993), 263-297.  doi: 10.1007/BF02392534.
    [4] A. Epstein, Transversality in holomorphic dynamics, manuscript available at http://www.warwick.ac.uk/~mases.
    [5] T. Firsova, J. Kahn and N. Selinger, On deformation spaces of quadratic rational maps, preprint, 2016.
    [6] S. Koch, Teichmüller theory and critically finite endomorphisms, Adv. Math., 248 (2013), 573-617.  doi: 10.1016/j.aim.2013.08.019.
    [7] S. KochK. Pilgrim and N. Selinger, Pullback invariants of Thurston maps, Trans. Amer. Math. Soc., 368 (2016), 4621-4655.  doi: 10.1090/tran/6482.
    [8] J. Milnor, On Lattès maps, in Dynamics on the Riemann Sphere, a Bodil Branner Festschrift (eds. P. Hjorth and C. L. Petersen), Eur. Math. Soc., Zürich, 2006, 9–43. doi: 10.4171/011-1/1.
    [9] J. Milnor, Geometry and dynamics of quadratic rational maps, with an appendix by the author and Lei Tan, Experiment. Math., 2 (1993), 37-83.  doi: 10.1080/10586458.1993.10504267.
    [10] M. Rees, Views of parameter space: Topographer and Resident, Astérisque, 288 (2003), 1-418. 
  • 加载中



Article Metrics

HTML views(498) PDF downloads(50) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint